Alert archive / North Carolina / Beach Hazards Statements in 2023

Beach Hazards Statement 7, NWS Newport/Morehead City, NC

April 27, 2023Carteret County, Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Apr 27, 2023, 8:02 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2023, 8:02 PM EDT (00:02 UTC)
Expired
Apr 28, 2023, 8:00 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

095 
WHUS42 KMHX 280002
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
802 PM EDT Thu Apr 27 2023

NCZ203-205-281215-
/O.EXP.KMHX.BH.S.0006.000000T0000Z-230428T0000Z/
/O.NEW.KMHX.BH.S.0007.230428T0002Z-230429T0000Z/
Northern Outer Banks-Hatteras Island-
802 PM EDT Thu Apr 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

NCZ196-204-281215-
/O.NEW.KMHX.BH.S.0007.230428T0002Z-230429T0000Z/
East Carteret-Ocracoke Island-
802 PM EDT Thu Apr 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING NORTH
OF CAPE LOOKOUT...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...Ocracoke Island and Core Banks beaches.

* WHEN...Through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
2 follow-up statements
249 
WHUS42 KMHX 280854
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
454 AM EDT Fri Apr 28 2023

NCZ196-203>205-290000-
/O.CON.KMHX.BH.S.0007.000000T0000Z-230429T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
454 AM EDT Fri Apr 28 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT NORTH OF CAPE LOOKOUT
THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 9 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
424 
WHUS42 KMHX 290003
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
803 PM EDT Fri Apr 28 2023

NCZ203-205-291215-
/O.EXP.KMHX.BH.S.0007.000000T0000Z-230429T0000Z/
/O.NEW.KMHX.BH.S.0008.230429T0003Z-230430T0000Z/
Northern Outer Banks-Hatteras Island-
803 PM EDT Fri Apr 28 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Northern Outer Banks and Hatteras Island beaches.

* WHEN...Through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 10 AM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-204-290115-
/O.EXP.KMHX.BH.S.0007.000000T0000Z-230429T0000Z/
East Carteret-Ocracoke Island-
803 PM EDT Fri Apr 28 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 27, 3:44 PM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 27, 3:44 PM EDT, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
344 PM EDT Thu Apr 27 2023

.SYNOPSIS...
A weak boundary will slowly lift northwards towards the
Carolinas today. An area of low pressure developing along the
front will move through tonight and tomorrow. A brief area of
high pressure will bring quieter conditions Saturday before
another strong storm system moves up the East Coast Sunday into
Monday. Quieter weather is then expected through early next week
as cooler and drier high pressure moves in.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM Thursday...Early this afternoon, widespread convection
is ongoing along the north-central Gulf Coast, associated with an
upper level wave over the Ozarks and an attendant surface low near
Mobile, AL. East of the low, a stationary front stretches east
through southern Georgia, then extends northeast up along the SE
coast. Close to home, the stationary front appears to be situated
near, or just south, of the Crystal Coast/Southern OBX. An area of
focused low-level convergence and modest instability along the
stalled front is supporting an area of moderate to heavy rain just
offshore from Cape Fear to Cape Lookout. North of that boundary,
weak low-level warm air advection/isentropic upglide within a moist
airmass is supporting areas of light rain and drizzle.

Through tonight, the upper level wave over the Ozarks will take on a
negative tilt and lift northeast into the Ohio Valley. At the SFC,
low pressure along the Gulf Coast will lift northeast along, or just
inland, of the Southeast US coastline, eventually passing through
the eastern Carolinas after Midnight tonight. Mid-level height falls
associated with the above-mentioned upper wave are forecast to be
fairly weak, so rapid deepening of the SFC low is not expected as it
traverses the Carolinas tonight. However, a favorable tilt to the
shortwave plus a favorable left exit region of an attendant 100kt
jet streak will support a period of moderate to strong large-scale
forcing through the night. Additionally, a strengthening 925-850mb
low-level jet within the exit region of the jet will lead to a
substantial increase in moisture advection within a deepening layer
of warm air advection. The combination of strong lift plus PWATs
nearing 1.50" will support a period of widespread moderate to heavy
rain tonight along the northward-advancing warm front associated
with the SFC low lifting NE through the area.

While the coolest temps aloft will stay north of the Carolinas, the
combination of low-mid 60s dewpoints advecting north into the area
beneath modest lapse rates will support a plume of 250-500 j/kg
MUCAPE overspreading the area tonight. Despite strong lift, the lack
of stronger instability should keep the risk of severe weather low
overnight. That said, along the immediate coastline, it's not out of
the realm of possibility for a brief, shallow rotating updraft to
develop with a very conditional tornado/waterspout potential along
the advancing warm front where low-level helicity and instability
will be maximized. More likely the weak instability will increase
the potential for heavier rainfall rates at times through tonight,
with locally enhanced areas of rainfall. In general, a widespread 1-
2" appears likely, with higher amounts where convection occurs. Of
note, storm motions will be a bit faster than what they have been
the past couple of days, which will help limit rainfall totals to
some extent. Still, a solid period of rain.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 200 PM Thursday...A surface low will be lifting northeast
along, or just inland, of the Eastern NC coast Friday morning. In
the wake of the low, a weak convergence zone will be left behind,
oriented SW to NE along the HWY 17 corridor. Aloft, yet another
shortwave will be tracking ENE from the Ozarks to the Ohio Valley.

During the afternoon hours, a mid-level dryslot will overspread the
area, and should support some breaks in the clouds. This will
support moderate heating of a moist boundary layer, with afternoon
instability potentially reaching 1000-1500 j/kg SBCAPE. During the
afternoon and evening hours, there will be 2 potential foci for
convective development. The first will be the residual convergence
zone in the wake of the departing surface low. The second will be
the upper level wave approaching from the west late. Warming temps
aloft will lead to a weak capping inversion developing during the
afternoon hours, which lends to some uncertainty on afternoon
convection. If sufficient breaks in the clouds can occur, afternoon
heating will help erode the cap, supporting isolated to scattered
convection developing along the convergence axis. Effective shear
will be modest (30-35kt), but in tandem with moderate instability
could support a risk of strong to severe thunderstorms. The flow
will be more veered by the afternoon, with mostly unidirectional
hodographs suggesting the storm mode will be a mix of
clusters/splits (where storms form). Lift doesn't look that great
initially, and will mainly be focused where low-level convergence is
maximized. This potentially calls into question whether deeper
convection can materialize. All of this points towards a more
conditional/marginal severe weather risk during the afternoon hours.

By the evening hours, our area will begin to feel the effects of
better large-scale forcing associated with the advancing upper level
shortwave. This may support a continued risk of convection advancing
east out of central NC and into Eastern NC where sufficient
instability still remains. The evening convection will have better
lift, but potentially waning instability, so again, that period also
looks to have more of a conditional/marginal severe risk. Where
convection does materialize, the primary risk looks to be hail and
wind. Heavy rainfall will be possible as well.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 4 AM Thu...Another strong low pressure system moves up
the Eastern Seaboard Sunday and into Monday bringing the threat
of more heavy rain and thunderstorms. Cooler and drier high
pressure then builds in early next week with much quieter
conditions expected.

Saturday and Sunday...Low pressure will shift off the coast
early Saturday morning, with subsidence and drying developing
behind it for Saturday. As a result mostly dry conditions are
expected, and with low level thicknesses fairly high, afternoon
temperatures should climb into the low 80s across most of the
area.

By early Sunday a potent and deep upper level trough will spawn
low pressure development across the Deep South. This low will
then move quickly up the Eastern Seaboard later Sunday, and is
likely to deepen rapidly as it moves across NC. This will bring
another period of widespread heavy rain and thunderstorms, as
well as strong winds. A potentially significant severe threat
could develop if instability is sufficient and the current
track of the low, just inland of the forecast area, holds.

Monday through Wednesday...Behind the strong low pressure
system and cold front, breezy conditions are expected early
next week as cooler and drier high pressure moves in from the
west while a large occluded low sits over the SE Canada. Some
fire weather concerns are possible as afternoon RHs dip below
30 percent and wind gusts reach 25-30 mph.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SHORT TERM /through 18z Friday/...
As of 200 PM Thursday...Low confidence aviation forecast over the
next 24 hrs.

Widespread low CIGs have begun to breakup a bit with afternoon
heating and mixing, but conditions still remain at IFR/MVFR for many
areas, especially across the coastal plain. Any improvements in
conditions this afternoon will be short-lived, though, as a potent
upper level wave lifts northeast through the area tonight bringing
widespread RA and possibly a few TSRA. Low CIGs will accompany the
RA and TSRA as well, with IFR/MVFR conditions expected. A period of
LIFR conditions are possible where the heaviest RA occurs. During
the day Friday, the widespread RA will begin to scatter out, leaving
behind isolated to scattered SHRA and TSRA. CIGs will likely improve
some as well, with VFR conditions possibly returning in between
SHRA. Lastly, a weak surface low may track northeast through the
area, with stronger winds aloft associated with it. This may lead to
a low-end LLWS risk, but confidence is too low to include in the
TAFs for now.

LONG TERM /Friday night through Monday/...
As of 4 AM Thu...Sub-VFR conditions are likely Friday as widespread
rain moves in associated with an area of low pressure that will
traverse the region. VFR conditions then return Saturday
morning, though this will be short lived as another low pressure
system moving through the area on Sunday has the potential to
bring another extended period of sub-VFR conditions into Monday
morning.

&&

.MARINE...
SHORT TERM /through Friday/...
As of 330 PM Thursday...A stalled front resides west to east
across the southern waters at this time, and it appears an area
of low pressure is attempting to develop along it, south of Cape
Lookout. North of the low and front, breezy easterly winds of
10-15kt (gusts 20-25kt) have been common today, and this will
continue into this evening. Later tonight into Friday, low
pressure will then lift northeast along, or just inland, of the
coast, along with an increased risk of 25kt+ winds. Model
guidance have backed off some on the potential for gale force
winds tonight into Friday, but since the potential is there, I
opted to leave the Gale Watch as is for now. Additionally, with
the trend towards slightly weaker winds, some of our inland
rivers and sounds may not reach SCA criteria. To avoid flip-
flopping, and in case guidance trends stronger, I left all SCAs
as-is. With the northward advancing front and low, widespread
rain and scattered thunderstorms are expected. Over the central
and southern waters, especially, there will be a risk of
locally enhanced winds and waterspouts where thunderstorms
occur.

LONG TERM /Friday night through Monday/...
As of 4 AM Thu...Behind the low Friday night, winds will
quickly subside to SW 10-20 kts. Winds then become even lighter
Saturday into Sunday morning. Thereafter, another strong area of
low pressure will lift through the coastal waters with strong
southerly flow developing at 25-35 kts. Another period of Gale
Force winds are possible for most of the coastal waters into
Monday morning. Winds then turn to the west Monday and slowly
improve.

Hazardous seas are expected for most of the long term with seas
6-10 ft Friday and Friday night, and again Sunday night into
Monday morning. In between seas will subside to 5-7 ft.

&&

.FIRE WEATHER...
As of 4 AM Thu...Increased fire danger possible Monday through
Wednesday. Behind a strong low pressure system Monday morning,
cooler and drier high pressure will move into the area through
for most of next week. While this occurs, a large and occluded
low pressure system will sit over SE Canada, and keep a strong
pressure gradient in tact across the Carolinas for several days.

RH values will drop to at least 30%-35% each afternoon, while
winds remain strong at 15-20 mph with gusts 25-30 mph. Deep
mixing may promote even stronger wind gusts at times.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
MARINE...Small Craft Advisory from 5 AM to 10 PM EDT Friday for AMZ131-
     230-231.
     Small Craft Advisory from 11 PM this evening to 11 PM EDT
     Friday for AMZ135.
     Small Craft Advisory from 11 PM this evening to 8 AM EDT
     Friday for AMZ136-137.
     Small Craft Advisory from 1 AM to 7 AM EDT Friday for AMZ150.
     Gale Watch from Friday morning through Friday evening for
     AMZ150-152-154.
     Small Craft Advisory until 7 AM EDT Friday for AMZ152-154.
     Small Craft Advisory until 2 PM EDT Saturday for AMZ156-158.

&&

SYNOPSIS...MHX
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...SGK/CEB
AVIATION...RM/SGK/CEB
MARINE...RM/SGK
FIRE WEATHER...MHX
Hazardous weather outlook, Apr 27, 3:50 PM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
350 PM EDT Thu Apr 27 2023

NCZ029-044>047-079>081-090>092-094-193-194-198-282000-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
350 PM EDT Thu Apr 27 2023

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Widespread rain and scattered thunderstorms will develop tonight.
Where thunderstorms occur, heavy rainfall may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms may redevelop Friday afternoon into Friday
evening with a risk of damaging winds, hail, and minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

NCZ195-196-199-204-282000-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
350 PM EDT Thu Apr 27 2023

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Widespread rain and scattered thunderstorms will develop tonight.
Where thunderstorms occur, strong wind gusts and minor flooding will
be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms may redevelop Friday afternoon into Friday
evening with a risk of damaging winds, hail, and minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

NCZ205-282000-
Hatteras Island-
350 PM EDT Thu Apr 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Widespread rain and scattered thunderstorms will develop tonight.
Where thunderstorms occur, strong wind gusts and minor flooding will
be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms may redevelop Friday evening with a risk of
damaging winds, hail, and minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

NCZ203-282000-
Northern Outer Banks-
350 PM EDT Thu Apr 27 2023

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Widespread rain and scattered thunderstorms will develop tonight.
Where thunderstorms occur, heavy rainfall may lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms may redevelop Friday evening with a risk of
damaging winds, hail, and minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:36 AM EDTSpecial Marine WarningMHX39 min
Apr 28, 3:56 AM EDTSpecial Marine WarningMHX49 min
Apr 28, 5:01 AM EDTSpecial Weather StatementMHXDare29 min
Apr 28, 5:19 AM EDTSpecial Marine WarningMHX41 min
Apr 28, 5:31 AM EDTSpecial Marine WarningMHX44 min
Apr 28, 5:34 AM EDTSpecial Weather StatementMHXDare26 min
Apr 28, 6:10 AM EDTSpecial Marine WarningMHX50 min
Apr 28, 6:37 AM EDTSpecial Weather StatementMHXDare53 min
Apr 28, 7:05 AM EDTSpecial Marine WarningMHX55 min

Nearby

Beach Hazards Statements in North Carolina, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.